The NIDA Blog Team
July 18 2016

Too much of anything can be dangerous—even something that was designed to help people.

Prescription opioids—pain medication like oxycodone and morphine—can be really helpful when they’re taken as prescribed by a doctor. But what about when someone takes too much of an opioid and overdoses?

The result can be deadly. In large doses, prescription opioids can slow or stop a person’s breathing, which can kill them. An overdose of heroin, an illegal type of opioid, works in much the same way, and can be just as lethal.

Reversing an overdose

If you like TV medical dramas, you’ve probably watched an emergency-room scene where a single injection saves someone’s life. This can really happen for someone who has overdosed on opioids if they get treatment in time, and it’s all thanks to brain science and medication research.

The most effective approach has been the medication naloxone, which can rapidly restore a person’s normal breathing rate. Naloxone is available in an injectable syringe (including one that automatically injects) and now as a nasal spray as well.

Naloxone works because it’s an “opioid antagonist,” which means it attaches to the opioid receptors in the brain, then reverses and blocks the effects of opioids, stopping an overdose in its tracks (hopefully).

Call 911, save a life

What does an overdose look like?

Opioid overdoses are life-threatening. Learn to recognize the signs, and don’t be afraid to call 911 if someone you know is showing these signs of a possible overdose:

  • Their face is extremely pale and/or feels clammy to the touch
  • Their body goes limp
  • Their fingernails or lips have a purple or blue color
  • They start vomiting or making gurgling noises
  • They cannot be awakened or are unable to speak
  • Their breathing or heartbeat slows or stops

Naloxone is widely used by emergency responders, such as police and doctors. So if someone is overdosing, it’s really important to get them help as soon as possible. It could save their life. In many states, “Good Samaritan laws” protect people who call 911 to get help for a friend who has overdosed.

Naloxone at home

If you have a family member who needs to take opioid pain relievers for an extended amount of time, or who is using opioids illegally, your family might want to have this medicine on hand in case of an emergency. In some states, pharmacies have made arrangements to dispense naloxone without a prescription from a personal doctor. Families can ask their pharmacist about it. See NIDA’s naloxone page for more information.

There are no guarantees naloxone will be close by when someone needs it. But it’s already saving many lives, and for that we can all be grateful.

If opioids are misused, they can take control of your brain. Learn why here.

-->